Alert archive / Alabama / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 433, NWS Birmingham, AL

August 14, 2005Coosa County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Aug 14, 2005, 6:20 PM CDT for Coosa County, Alabama. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2005, 6:20 PM CDT (23:20 UTC)
Expired
Aug 14, 2005, 6:46 PM CDT
In force
26 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Coosa County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 11.3 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2005-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 640 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2005-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
640 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
1111 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 142321
SVRBMX
ALC037-142345-
/O.NEW.KBMX.SV.W.0433.050814T2320Z-050814T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
620 PM CDT SUN AUG 14 2005

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN COOSA COUNTY IN EAST CENTRAL ALABAMA

* UNTIL 645 PM CDT

* AT 617 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  EQUALITY...OR ABOUT 9 MILES SOUTHEAST OF ROCKFORD...AND MOVING
  SOUTH AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL ALSO AFFECT AREAS AROUND
STATE ROUTE 9...AND COUNTY ROAD 14...IN SOUTHEASTERN COOSA COUNTY.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3285 8605 3285 8613 3275 8617 3276 8600

$$

61
1 follow-up statement
000 
WWUS54 KBMX 142346
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
645 PM CDT SUN AUG 14 2005

ALC037-142355-
/O.EXP.KBMX.SV.W.0433.000000T0000Z-050814T2345Z/
COOSA AL-
645 PM CDT SUN AUG 14 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN COOSA COUNTY
EXPIRES AT 645 PM CDT...

THE THREAT OF SEVERE WEATHER HAS ENDED. THE STORMS THAT PROMPTED THE 
WARNING HAVE WEAKENED. AREAS IN FAR SOUTHEASTERN COOSA COUNTY MAY 
STILL EXPERIENCE WIND GUSTS TO 35 MPH AND BRIEF HEAVY RAIN BEFORE 
THE THUNDERSTORM TOTALLY DIMINISHES.

LAT...LON 3285 8605 3285 8613 3275 8617 3276 8600

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 2:45 PM CDT, 3 hours 35 minutes earlier.

Area forecast discussion, Aug 14, 2:45 PM CDT, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
245 PM CDT SUN AUG 14 2005

.SHORT TERM...(REMAINDER OF THIS AFTERNOON THROUGH TUESDAY)

WILL ADJUST POPS FOR THIS EVENING BASED ON LATEST RADAR
DATA...BUT AT THIS TIME CONVECTION WAS ONLY ISOLATED...TO
SCATTERED AT BEST. WET MICROBURST POTENTIAL IS HIGH THROUGH THE
REMAINDER OF THE AFTERNOON. WINDEX AND WET MICROBURST SEVERITY
INDICES ARE ABOUT AS HIGH AS WE HAVE SEEN THIS SUMMER. EXPECT
LINGERING CONVECTION WILL DISSIPATE EARLY THIS EVENING.

MODELS INDICATE UPPER-LEVEL SUBTROPICAL RIDGE WILL EXTEND FROM WESTERN
TX EAST TO SOUTH CAROLINA ON MONDAY AND TUESDAY. ASSOCIATED
SUBSIDENCE SHOULD HELP SUPPRESS SOME OF THE CONVECTION...BUT STILL
EXPECT WET MICROBURST POTENTIAL TO BE FAIRLY HIGH. ONLY CHANGE
MADE TO PREVIOUS FORECAST WAS TO LOWER POPS A LITTLE FOR
MONDAY...BUT WITH ALL OF THE RECENT RAINS AND HIGH SOIL MOISTURE
CONTENT...AM RELUCTANT TO LOWER POPS TOO MUCH AT THIS TIME.

DAYTIME HEAT INDICES WILL BEAR WATCHING MONDAY AND TUESDAY...AS
SOME READINGS WILL LIKELY BE PUSHING 105.

.LONG TERM...(WEDNESDAY THROUGH SUNDAY)
UPPER-LEVEL RIDGE SHOULD BE THE DOMINATE FEATURE THROUGH AT LEAST
FRIDAY...BUT THE LATEST GFS MODEL RUN TRANSITIONS THE PATTERN BACK
TO THE PERSISTENT PATTERN SEEN THIS SUMMER...WITH A WESTERN U.S.
RIDGE AND EASTERN U.S. TROUGH.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     71  91  71  89 /  20  30  20  40
ANNISTON    73  91  72  91 /  20  30  20  40
BIRMINGHAM  73  92  73  91 /  20  30  20  40
TUSCALOOSA  72  96  73  94 /  20  30  20  40
CALERA      72  92  73  91 /  20  30  20  40
AUBURN      73  91  72  90 /  20  40  20  40
MONTGOMERY  71  94  73  92 /  20  40  20  40
TROY        72  92  72  91 /  20  40  20  50

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&

03
Hazardous weather outlook, Aug 14, 1:24 PM CDT, 4 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
124 PM CDT SUN AUG 14 2005

ALZ011>015-017>050-151824-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
124 PM CDT SUN AUG 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(THIS AFTERNOON AND TONIGHT).

LIMITING FACTORS SO FAR TODAY WILL LEAD TO LESS SHOWER AND STORM
COVERAGE THIS AFTERNOON AND EVENING. THE FLIP SIDE OF THOSE
LIMITING FACTORS HAS INCREASED THE POTENTIAL STRENGTH OF THE STORMS
THAT DO DEVELOP. NOTED BELOW...THIS AFTERNOONS MICROBURST POTENTIAL
IS HIGH. THAT MEANS STORMS THAT DEVELOP HAVE A GREATER POTENTIAL
TO PRODUCE DAMAGING STRAIGHT LINE WINDS. ALSO...ANY STORMS THAT
DEVELOP WILL BE SLOW MOVING...WITH THE POTENTIAL OF PRODUCING
VERY HEAVY RAINFALL OF TWO INCHES OR MORE IN A SHORT PERIOD OF
TIME...WHICH COULD RESULT IN FLOODING.

WET MICROBURST POTENTIAL:
BIRMINGHAM...HIGH.
MONTGOMERY...HIGH.

.DAYS TWO THROUGH SEVEN...(MONDAY THROUGH SATURDAY).

NO HAZARDOUS WEATHER ARE EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT EXPECTED AT THIS TIME.

JONES/90

In the hours before

Special weather statement, Aug 14, 3:54 PM CDT, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
354 PM CDT SUN AUG 14 2005

ALZ038-047-142130-
CHAMBERS-LEE-
354 PM CDT SUN AUG 14 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR LEE AND CHAMBERS COUNTIES
UNTIL 430 PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL ARE
POSSIBLE FROM APPROACHING THUNDERSTORMS...

AT 350 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF THUNDERSTORMS ALONG THE ALABAMA AND GEORGIA STATE LINE
NEAR INTERSTATE 85.  THESE THUNDERSTORMS WERE MOVING SLOWLY
SOUTHWEST.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.
Special weather statement, Aug 14, 4:18 PM CDT, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
418 PM CDT SUN AUG 14 2005

ALZ025-142215-
SHELBY-
418 PM CDT SUN AUG 14 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR SHELBY COUNTY UNTIL 515 PM
CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS UP TO 40 MPH
ARE POSSIBLE FROM APPROACHING THUNDERSTORMS...

AT 416 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER WILSONVILLE...MOVING LITTLE.  AN ADDITIONAL STORM
WAS LOCATED NEAR MONTEVALLO...MOVING SLOWLY SOUTHWEST.

THESE THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR WILSONVILLE...
COLUMBIANA...CHELSEA...HARPERSVILLE AND VINCENT THROUGH 515 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.

DUE TO THE SLOW MOVEMENT...LOCALLY HEAVY RAINFALL OF OVER AN INCH
PER HOUR IS ALSO POSSIBLE.
Special weather statement, Aug 14, 4:26 PM CDT, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
426 PM CDT SUN AUG 14 2005

ALZ047-048-142230-
LEE-RUSSELL-
426 PM CDT SUN AUG 14 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR RUSSELL AND LEE COUNTIES
UNTIL 530 PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORMS...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING
THUNDERSTORMS...

AT 424 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF THUNDERSTORMS OVER SALEM...MOVING SOUTHWEST AT 20 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR SMITHS
STATION...LADONIA...SALEM...OPELIKA AND AUBURN THROUGH 530 PM CDT.
THESE STORMS ARE ALSO PRODUCING A STRONG OUTFLOW BOUNDARY THAT WILL
LIKELY TRIGGER STRONG THUNDERSTORMS OVER RUSSELL COUNTY THROUGH 530
PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.
Special weather statement, Aug 14, 4:27 PM CDT, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
427 PM CDT SUN AUG 14 2005

ALZ027-142230-
TALLADEGA-
427 PM CDT SUN AUG 14 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR TALLADEGA COUNTY UNTIL 530
PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS UP TO 40 MPH
ARE POSSIBLE FROM APPROACHING THUNDERSTORMS...

AT 424 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM BETWEEN TALLADEGA AND WINTERBORO...AND AN
ADDITIONAL STRONG THUNDERSTORM BETWEEN CHILDERSBURG AND SYLACAUGA.
THESE THUNDERSTORMS WERE MOVING VERY LITTLE.

THESE THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR TALLADEGA...
WINTERBORO AND SYLACAUGA THROUGH 530 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.  AN ADDITIONAL THREAT
IS LOCALLY HEAVY RAINFALL...OF OVER AN INCH PER HOUR.
Special weather statement, Aug 14, 5:08 PM CDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
508 PM CDT SUN AUG 14 2005

ALZ036-142315-
COOSA-
508 PM CDT SUN AUG 14 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR COOSA COUNTY UNTIL 615 PM
CDT...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 504 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM IN THE NORTHWEST PORTION OF COOSA COUNTY...NEAR MARBLE
VALLEY...MOVING SOUTHEAST AT 15 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR MARBLE VALLEY...
WEOGUFKA...AND SURROUNDING COMMUNITIES IN THE WESTERN HALF OF COOSA
COUNTY...THROUGH 615 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.
Special weather statement, Aug 14, 5:25 PM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
525 PM CDT SUN AUG 14 2005

ALZ050-142315-
BARBOUR-
525 PM CDT SUN AUG 14 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR BARBOUR COUNTY UNTIL 615
PM CDT...

...WIND GUSTS UP TO 40 MILES AN HOUR ARE POSSIBLE FROM APPROACHING
THUNDERSTORMS...

AT 525 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 8 MILES NORTH OF BATESVILLE TO EUFAULA...
MOVING SOUTH AT 5 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
EUFAULA...BATESVILLE AND BAKERHILL THROUGH 615 PM CDT. THE STORMS
WILL BE CAPABLE OF PRODUCING WIND GUSTS UP TO 40 MPH...HEAVY RAIN UP
TO TWO INCHES IN A SHORT PERIOD OF TIME...AND DEADLY LIGHTNING.

Nearby

Severe Thunderstorm Warnings in Alabama, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.